Vol. 12, No. 7, 2019

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN (electronic): 1944-4184
ISSN (print): 1944-4176
Author index
To appear
Other MSP journals
On generalizing happy numbers to fractional-base number systems

Enrique Treviño and Mikita Zhylinski

Vol. 12 (2019), No. 7, 1143–1151

Let n be a positive integer and S2(n) be the sum of the squares of its decimal digits. When there exists a positive integer k such that the k-th iterate of S2 on n is 1, i.e., S2k(n) = 1, then n is called a happy number. The notion of happy numbers has been generalized to different bases, different powers and even negative bases. In this article we consider generalizations to fractional number bases. Let Se,pq(n) be the sum of the e-th powers of the digits of n base p q. Let k be the smallest nonnegative integer for which there exists a positive integer m > k satisfying Se,pqk(n) = Se,pqm(n). We prove that such a k, called the height of n, exists for all n, and that, if q = 2 or e = 1, then k can be arbitrarily large.

happy numbers, fractional base, digital representation
Mathematical Subject Classification 2010
Primary: 11A63
Received: 30 September 2018
Revised: 12 June 2019
Accepted: 22 June 2019
Published: 12 October 2019

Communicated by Kenneth S. Berenhaut
Enrique Treviño
Lake Forest College
Lake Forest, IL
United States
Mikita Zhylinski
Lake Forest College
Lake Forest, IL
United States